Can SSRIs Really Kill Romance/Love?

Just got a question from a reader that got the “I love you, but I’m not in love with you” speech. Generally I advise that the immediate threat is another man in the picture, so naturally I asked him if that was so. The reply was that he had no concerns about that, everything had been great between them. But she had just started on an SSRI depressant because of anxiety at work. Hence the question, “can SSRIs really kill romance/love”.
Well according to Dr Helen Fisher the worlds foremost authority on romantic love, yes they can damage the ability to feel in love.
I don’t want to say that SSRIs should never be tried because for some people they are needed and do work. But if there is a change in sexual functioning or change in the ability to experience attachment to your loved ones, that needs to be looked at extremely seriously. Anything like this needs to be reported to the prescriber of the medication. Importantly do not stop the medication as you can have a very rough time coming off these medications if you do it too fast.
I’m getting questions from people asking advice about partners with a defunct sex drive that are on SSRIs every week. I had three questions today. The entire point of the medication is to make you more functional rather than less functional.
I’m getting to the point where I think “are you on an SSRI?” is a first date question.
If nothing else… research all the medications you and your loved ones are on. Your best advocate for your health is you.

Related posts:

  1. I Love You But I’m Not In Love With You = Another Guy On The Radar The Dr Helen Fisher summary. All peer reviewed, shoving people...
  2. Women and Romance Novels We had lunch today with my wife’s parents and sister...
  3. Your Love Your Love Is My Drug (And It’s Called Dopamine) I’m going to spend some time looking at Dopamine in...
  4. Part 1: All Things Being Equal Assume Love I’m a fairly firm believer in the law of attraction, just...
  5. How To Fall Back In Love Together Time to play a little game with the wife… You each...

Comments

  1. Badger Nation says:

    "I'm getting to the point where I think "are you on an SSRI?" is a first date question."

    Well, you did put physical and mental health history on your wife questionnaire.

    SSRIs are weird – we don't know exactly how they work for mental health or why, not to the degree we understand AZT or beta blockers or Sudafed.

    Drugs can do weird things to different people, you gotta be really observant of yourself and your loved ones. I found that my oral allergy medication killed my libido, and my nasal-inhaled decongestant does as well to a lesser degree. Yet when I asked the urologist and the allergist they both denied these side effects in the studies.

    I heard from family that my dad's mood changed significantly with the heart medication he was on for a few weeks. Trust your instincts – if a drug brings you down, investigate options to change or drop it.

  2. hans says:

    The real tragedy here is that people still only want to believe this is all coincidental or purely based in greed of the big pharmas "at best".

    Just like feminism "just" happened.

    Divide and conquer has long been aimed at the basic male/female partnership. But peeps are still stuck at the "blame the other side" stage.

  3. Athol Kay says:

    That's very true Badger. I've had drug side effects from quite a few meds that aren't in the studies. On Claritin for example… it's like my IQ drops 5-10 points. I'm still smart, but I look back over the months I've been on it and I realize I've never had a really good idea during that time. Somehow my creativity vanishes.

  4. Badger Nation says:

    "On Claritin for example… it's like my IQ drops 5-10 points. I'm still smart,"

    So you're telling us it doesn't affect your humility. :P

  5. Athol Kay says:

    Nope. :-)

    I'd apologize but I'm obnoxious.

  6. elhaf says:
  7. Anonymous says:

    One of the biggest causes of depression is malnutrition…more specifically, a lack of the proper ratio of Omega 6 and Omega 3 fatty acids in the diet.

    Too much processed foods, vegetable oils and grains that are high in Omega 6, and not enough Omega 3s will lead to depression – especially post-partum depression.

    But Big Pharma would rather put you on their addictive, mind altering substances instead of telling people the basic truth.

  8. SeekUp says:

    My wife is on an SSRI for PPD. It's been working great, for the most part, and the enhanced mood and definitely improved our relationship.

    Here's an odd warning, though: watch out for amoxicillin/clavulante (aka Augmentin). My wife's been on that for the past week due to some sort of respiratory infection, and yipes! It's been a bit like what it was prior to the SSRI. Turns out she's not the only one: http://www.askapatient.com/viewrating.asp?drug=50785&name=AUGMENTIN%20XR

    So glad she's gonna be done with that tomorrow.

Speak Your Mind

*